Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 202, NWS Kansas City, MO

May 26, 2024Linn County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 26, 2024, 3:03 PM CDT for Linn County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2024, 3:03 PM CDT (20:03 UTC)
Expired
May 26, 2024, 3:30 PM CDT
In force
27 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 83 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 368 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
368 m²/s²
0-3 km storm-relative helicity
742 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:36 PM CDT, 27 minutes earlier. Its key messages:

  • The threat for severe storms has diminished with isolated to scattered storms possible this afternoon. Gusty winds, small hail and lightning will be main hazards.
  • Quieter weather expected for Memorial Day through Wednesday, with seasonal temperatures and relatively low humidity.
Area forecast discussion, May 26, 2:36 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
236 PM CDT Sun May 26 2024

.KEY MESSAGES...

- The threat for severe storms has diminished with isolated to
  scattered storms possible this afternoon. Gusty winds, small
  hail and lightning will be main hazards.

- Quieter weather expected for Memorial Day through Wednesday,
  with seasonal temperatures and relatively low humidity.

&&

.DISCUSSION...
Issued at 1247 PM CDT Sun May 26 2024

The initial round of storms overnight has hindered the
convective environment to today's activity as it's been more
difficult to recover. Thus the threat for severe storms has
diminished as we moved from slight and enhanced risk in Central
Missouri down to marginal risk and even general thunderstorms
along the state line of Missouri and Iowa. This means that only
the isolated to scattered coverage possible for this afternoon
has diminished and expecting main hazard threat if any storms
develop to will be gusty winds, small hail and lighting. As for
the probability of precipitation has been lowered to 20 to 40%
with the best potentials in the far northwestern portions of
Missouri and northeastern Kansas and along the boundary to our
southern counties from Cooper to Miami and southward counties.
As of 130 pm radar reflectivity showed some isolated to
scattered showers and isolated thunderstorms moving northeast
across northern Kansas. The surface low at 130 pm is located
near the junction of northwest OK, southwest MO, and southeast
KS with the boundary across central MO as seen in the visible
satellite imagery with the cu cloud cover. Redevelopment of
storms will primarily be along the boundary as radar
reflectivity return already see line extending from Ottawa to
Lawrence to Sedalia.

Additionally the flood watch was cancelled across Kansas and
central Missouri earlier this morning. However we will still
have to monitor certain location such as the 102 River near
Maryville and Rosendale and the Platte River at Agency which
show rise water level through Tuesday but should still remain
within action stages.

Quieter weather arrives on Memorial Day. A couple of mid/upper
level troughs descend out of Canada and into the Upper Midwest,
pivoting toward the Great Lakes region through Tuesday, keeping
us under northwest flow aloft and expecting some weak cold
fronts through the region. This flow will temperatures near
seasonal normals along with reasonably comfortable humidity
levels with dewpoints in the low to mid 50s through Wednesday.

As we head into Thursday and Friday, troughing moves into the
western CONUS, and will increase southerly low level return
flow, bringing in increased moisture and chances for showers and
thunderstorms towards the end of next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1229 PM CDT Sun May 26 2024

VFR conditions will persist across the forecast period at all
terminals with westerly to northwesterly winds around 10 knots.
There is a slight chance for isolated showers and storms (15-
20%) from KMCI and southward this afternoon, but chances are too
low to even mention. There is a chance of thunderstorms for
KSTJ between 22z and 01z but only mentioned VCTS. The potential
for severe thunderstorms has diminished across the entire area.
Expect more quiet and seasonal weather for the terminals for
Memorial day.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...MAK
AVIATION...MAK
Hazardous weather outlook, May 26, 5:03 AM CDT, 10 hours before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
503 AM CDT Sun May 26 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
503 AM CDT Sun May 26 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Morning thunderstorms will exit the area by sunrise. Additional
scattered thunderstorms may redevelop across portions of Missouri
this afternoon and evening. A few storms over central Missouri may be
strong to marginally severe.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

In the hours before

Local storm report, May 26, 11:49 AM CDT, 3 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1149 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     Tstm Wnd Dmg     2 N Tightwad            38.34N 93.54W
05/25/2024                   Henry              MO   Public

            Tree blown down. Time estimated from radar.

&&

cdb
Local storm report, May 26, 12:02 PM CDT, 3 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1202 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 AM     Tstm Wnd Dmg     Smithton                38.68N 93.09W
05/26/2024                   Pettis             MO   Public

            Tree limbs blown down. Time estimated from
            radar.

&&

cdb
Local storm report, May 26, 12:05 PM CDT, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1205 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 AM     Tstm Wnd Dmg     Bunceton                38.79N 92.80W
05/26/2024                   Cooper             MO   Public

            Large tree uprooted. Time estimated from
            radar.

&&

cdb
Local storm report, May 26, 12:29 PM CDT, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1229 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     Tstm Wnd Dmg     Lee's Summit            38.92N 94.38W
05/25/2024                   Jackson            MO   Emergency Mngr

            Large tree uprooted near Douglas and Elm.
            Another large tree blocking traffic at
            Douglas and Orchard. Time estimated from
            radar.

&&

cdb

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 10:25 PM CDTSevere Thunderstorm WarningEAXCass50 min
May 25, 10:50 PM CDTSevere Thunderstorm WarningEAXJackson40 min
May 25, 10:59 PM CDTSevere Thunderstorm WarningEAXJackson31 min
May 25, 11:14 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXCass, Clay, Jackson, Johnson, Lafayette, Ray46 min
May 25, 11:18 PM CDTSevere Thunderstorm WarningEAXAndrew, Atchison, Buchanan, Holt, Nodaway57 min
May 25, 11:20 PM CDTSevere Thunderstorm WarningEAXHenry40 min
May 25, 11:57 PM CDTSevere Thunderstorm WarningEAXPettis48 min
May 26, 12:23 AM CDTSevere Thunderstorm WarningEAXNodaway21 min
May 26, 12:29 AM CDTSevere Thunderstorm WarningEAXCooper, Howard61 min
May 26, 3:19 AM CDTSpecial Weather StatementEAXJohnson26 min
May 26, 3:45 AM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette, Pettis, Saline34 min
May 26, 4:07 AM CDTAreal Flood AdvisoryEAXJohnson, Lafayette, Saline3 hr
May 26, 4:09 AM CDTSevere Thunderstorm WarningEAXCooper, Pettis, Saline36 min
May 26, 5:20 AM CDTAreal Flood AdvisoryEAXRandolph3 hr
May 26, 3:16 PM CDTSevere Thunderstorm WarningEAXHenry29 min
May 26, 3:23 PM CDTSevere Thunderstorm WarningEAXBates27 min
May 26, 3:49 PM CDTSevere Thunderstorm WarningEAXBates23 min
May 26, 5:03 PM CDTSpecial Weather StatementEAXAtchison27 min
May 25, 10:10 PM CDTSpecial Weather StatementEAXMiami35 min
May 26, 1:18 AM CDTSpecial Weather StatementEAXJohnson42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.